Unfortunate consequences may result from an incompatible combination of medical illnesses.
A 17 year old girl was investigated for recurrent neutropenia, incidentally detected during a bout of tonsillitis. Coincidently she presented to us with generalised malaise, dizziness and vomiting without any other symptoms. Physical examination revealed scar pigmentation. Systemic examination was unremarkable.
Biochemistry revealed hyponatraemia (118millimols per litre) with hyperkalaemia (5.2millimols per litre). Her haematology showed leucopenia (2.6x109 per litre) with neutropenia (0.31x109 per litre).
Thyroid function tests were normal. A short Synacthen test confirmed the diagnosis of adrenocortical insufficiency: plasma cortisol at 0' 50 nanomol per litre, 30' 87 nanomol per litre. ACTH was high (673 nanograms per litre). Adrenal antibodies positive(1: 100). The antibody screen was otherwise negative.
She was replaced with standard doses of hydrocortisone and fludrocortisone. Investigations conducted by a haematologist with a differential diagnosis of autoimmune leucopenia and cyclic neutropenia revealed anti-leucocyte antibody negative and bone marrow aspirate showed arrest in maturation of the neutrophil series.
Since establishing these two diagnoses she has presented numerous times as a medical emergency in Addisonian crisis. Each presentation was precipitated by neutropenia triggering sepsis. She was made aware of the need to increase her dose of steroids, to use an injectable preparation and was on prophylactic antibiotics. On most occasions she responded very well to conventional management of her crisis and its precipitating factor. On a few occasions she needed more aggressive treatment with a neutropenic antibiotic regime and G-CSF to stimulate neutrophilia.
A Medline search has failed to reveal a case report of such conditions occurring in concert. Addison's disease complicated by cyclic neutropenia represents a devastating combination seriously impacting on our patient's quality of life and posing a significant therapeutic challenge both to the patient and her medical attendants.
01 - 03 Nov 2004
Society for Endocrinology